Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Birmingham, AL

July 6, 2017Calhoun County, Clay County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2017, 5:23 PM CDT for Calhoun County, Clay County, Cleburne County, Alabama. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 5:23 PM CDT (22:23 UTC)
Expired
Jul 6, 2017, 6:01 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL

The radar

The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:30 PM CDTTSTM WND DMGHobson City, ALPOWER LINES DOWN AT MARTIN LUTHER KING DRIVE AND WASHINGTON STREET IN HOBSON CITY. TIME BASED ON RADAR.
Jul 6, 5:30 PM CDTTSTM WND DMGOxford, ALTREES AND POWER LINES REPORTED DOWN IN OXFORD ON LUTTRELL STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS54 KBMX 062223
SVRBMX
ALC015-027-029-062315-
/O.NEW.KBMX.SV.W.0153.170706T2223Z-170706T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
523 PM CDT THU JUL 6 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in east central Alabama...
  Southwestern Cleburne County in east central Alabama...
  Northeastern Clay County in east central Alabama...

* Until 615 PM CDT

* At 523 PM CDT, a severe thunderstorm was located over Talladega
  Municipal Airport, or 9 miles northeast of Talladega, moving east
  at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Anniston, Oxford, Heflin, Hobson City, Anniston Regional Airport,
  Oxford Lake, Delta, Mount Cheaha, Bynum, Hollis Crossroads,
  Dearmanville, Chalafinnee, Lake Chinnabee and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 8562 3349 8564 3344 8565 3343 8592
      3345 8592 3346 8590 3350 8590 3350 8585
      3354 8580 3358 8580 3359 8594 3361 8594
      3365 8560
TIME...MOT...LOC 2223Z 266DEG 25KT 3355 8603 

HAIL...0.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
262 
WWUS54 KBMX 062236
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
536 PM CDT THU JUL 6 2017

ALC015-027-029-062315-
/O.CON.KBMX.SV.W.0153.000000T0000Z-170706T2315Z/
Calhoun AL-Cleburne AL-Clay AL-
536 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN CALHOUN...SOUTHWESTERN CLEBURNE AND NORTHEASTERN
CLAY COUNTIES...

At 536 PM CDT, severe thunderstorms were located along a line
extending from near Oxford Lake to near Delta, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Anniston, Oxford, Heflin, Delta, Mount Cheaha, Dearmanville, Hollis
Crossroads, Chalafinnee and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 8586 3351 8584 3354 8580 3358 8580
      3358 8582 3362 8581 3365 8560 3349 8562
      3349 8564 3344 8565
TIME...MOT...LOC 2236Z 270DEG 37KT 3362 8573 3343 8573 

HAIL...0.75IN
WIND...60MPH
 
$$

87/GRANTHAM
876 
WWUS54 KBMX 062249
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
549 PM CDT THU JUL 6 2017

ALC015-062258-
/O.CAN.KBMX.SV.W.0153.000000T0000Z-170706T2315Z/
Calhoun AL-
549 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3351 8562 3349 8562 3349 8564 3344 8565
      3344 8574 3361 8571 3361 8569 3363 8569
      3363 8566 3364 8565 3365 8560
TIME...MOT...LOC 2248Z 266DEG 25KT 3363 8563 3344 8563 

$$

ALC027-029-062315-
/O.CON.KBMX.SV.W.0153.000000T0000Z-170706T2315Z/
Cleburne AL-Clay AL-
549 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL CLEBURNE AND NORTHEASTERN CLAY COUNTIES...

At 548 PM CDT, severe thunderstorms were located along a line
extending from near Heflin to near Delta, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Heflin, Delta, Hollis Crossroads, Camp Sequoyah and Chalafinnee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3351 8562 3349 8562 3349 8564 3344 8565
      3344 8574 3361 8571 3361 8569 3363 8569
      3363 8566 3364 8565 3365 8560
TIME...MOT...LOC 2248Z 266DEG 25KT 3363 8563 3344 8563 

HAIL...0.75IN
WIND...60MPH
 
$$

87/GRANTHAM
711 
WWUS54 KBMX 062301
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
601 PM CDT THU JUL 6 2017

ALC027-029-062311-
/O.CAN.KBMX.SV.W.0153.000000T0000Z-170706T2315Z/
Cleburne AL-Clay AL-
601 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CLEBURNE AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

LAT...LON 3351 8562 3349 8562 3349 8564 3344 8565
      3344 8574 3361 8571 3361 8569 3363 8569
      3363 8566 3364 8565 3365 8560
TIME...MOT...LOC 2300Z 266DEG 25KT 3364 8553 3345 8553 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:51 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 6, 3:51 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
351 PM CDT Thu Jul 6 2017

.SHORT TERM...
Through Tonight.

Seeing another round of showers and storms this afternoon ahead of
the approaching upper level trough. Although coverage has been
less today than previous days, the potential for strong to severe
storms remains. This activity will diminish with sunset this
evening, but as the trough axis moves into the Tennessee Valley
overnight, isolated to scattered activity will be possible across
the north, especially after midnight.

14

.LONG TERM...
Friday through Thursday.

The main trough axis pushes through Central AL on Friday and the
weak frontal boundary stalls over the South-Central portions of the
state. Even though the the boundary is fairly weak, expect enough
lift during peak heating to drive afternoon thunderstorms. For now,
coverage could be more scattered, so have 40-50% PoPs in the
forecast each afternoon. As we have seen the past few days, any of
these scattered storms can develop a fairly intense core and
generate gusty winds 35-45 mph. While this is below severe limits,
similar winds have been causing downed trees due to the saturated
grounds. For now, have left our mention of any severe in the HWO for
Friday, but will need to re-evaluate any microburst potential once
we see how the convection pans out for today.

Another embedded wave moves southward through the larger-scale
trough over the Ohio River Valley on Saturday. This will push
another weak frontal boundary into Central AL, leading to enhanced
lift during the afternoon hours. Therefore, have included 40 PoPs
area-wide. By Sunday, the best chances of rain/storms will be
confined to the southern half of Central AL as the stalled boundary
remains in Southern AL.

The troughing over the Northeastern US begins to flatten and push
northward Tuesday into Wednesday, giving way to low-level ridging
over the Southeastern US. Expect typical diurnal temp and
precipitation trends Wednesday and Thursday with highs near 90 and
scattered afternoon thunderstorms.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and storms will continue to develop this
afternoon, with the main focus across northern terminals, as near
and north of the I-20 corridor remains the best area for
development. Based on current radar trends and near term guidance,
have adjusted prevailing and tempo wording through early evening.

Regarding fog and low cloud potential overnight, went with a
persistence forecast given very little change in setup. Will leave
out any reductions in vis and cig for now.

14

&&

.FIRE WEATHER...

Isolated to scattered showers and storms will be possible across the
northern two thirds Central Alabama through tonight. Somewhat
better rain chances will move in Friday for the south as an upper
level disturbance slides through. There are no fire weather
concerns due to summertime humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  71  88  69 /  40  40  20  40  30
Anniston    72  87  72  88  70 /  40  50  20  40  30
Birmingham  74  88  74  89  72 /  40  50  20  40  30
Tuscaloosa  74  88  73  90  72 /  40  50  20  40  30
Calera      74  87  73  89  72 /  30  50  20  40  30
Auburn      73  87  72  88  72 /  20  50  20  40  40
Montgomery  75  90  75  91  74 /  20  50  20  40  40
Troy        73  88  72  89  71 /  20  50  20  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 6, 4:12 AM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
412 AM CDT Thu Jul 6 2017

ALZ011>015-017>050-071215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
412 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Isolated thunderstorms across the northern half of Central Alabama
may result in straight line wind damage with up to 60 mph this
afternoon. Areas that may see the activity will be along and north of
a Tuscaloosa, to Calera, to Wedowee Line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon.

In the hours before

Special weather statement, Jul 6, 4:37 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 PM CDT THU JUL 6 2017

ALZ012-013-062230-
Fayette AL-Lamar AL-
437 PM CDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FAYETTE AND SOUTHERN
LAMAR COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bluff to near Steens. Movement was east at
20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winfield, Fayette, Vernon, Millport, Glen Allen, Kennedy, Belk,
Ashcraft Corner, Blooming Grove, Bluff, Cody, Wayside, Richard Arthur
Field, Bevill State College Fayette, Hubbertville, Fowlers
Crossroads, Star, Hightogy and Melborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 8826 3388 8803 3388 8764 3387 8763
      3387 8759 3352 8785 3352 8799 3353 8828
TIME...MOT...LOC 2137Z 273DEG 17KT 3389 8794 3352 8827

87/GRANTHAM
Local storm report, Jul 6, 4:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     1 SE GLENCOE            33.95N 85.92W
07/06/2017                   ETOWAH             AL   EMERGENCY MNGR

            TREES DOWN ON DAVIS STREET IN GLENCOE.

&&

GGOGGINS
Local storm report, Jul 6, 5:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
501 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     LIGHTNING        2 NE GLENCOE            33.98N 85.91W
07/06/2017                   ETOWAH             AL   EMERGENCY MNGR

            RABBITTOWN RD GLENCOE, LIGHTING STRUCK A
            HOME. SHINGLES KNOCKED OFF, HOLE IN THE
            ROOF. NO INJURIES REPORTED.

&&

GGOGGINS
Local storm report, Jul 6, 5:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     PIEDMONT                33.93N 85.62W
07/06/2017                   CALHOUN            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN PIEDMONT. TIME
            BASED ON RADAR.

&&

GGOGGINS
Local storm report, Jul 6, 5:06 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     OHATCHEE                33.78N 86.02W
07/06/2017                   CALHOUN            AL   PUBLIC

            TREES DOWN IN OHATCHEE, INCLUDING ONE TREE
            ON A STRUCTURE ON THOMPSON RD. TIME BASED ON
            RADAR.

&&

GGOGGINS
Local storm report, Jul 6, 5:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     PELL CITY               33.59N 86.28W
07/06/2017                   ST. CLAIR          AL   PUBLIC

            MULTIPLE TREES DOWN IN PELL CITY, INCLUDING
            ROOF DAMAGE REPORTED ON ALLEN ROAD, WHERE
            HALF OF THE ROOF WAS BLOWN OFF OF AN UNKNOWN
            BUILDING. TIME ESTIMATED BY RADAR.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:15 PM CDTSpecial Weather StatementBMXDeKalb30 min
Jul 6, 2:18 PM CDTSpecial Weather StatementBMXJefferson27 min
Jul 6, 2:48 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Jul 6, 2:49 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
Jul 6, 3:21 PM CDTSpecial Weather StatementBMXCherokee39 min
Jul 6, 3:23 PM CDTSpecial Weather StatementBMXShelby52 min
Jul 6, 3:28 PM CDTSpecial Weather StatementBMXCalhoun47 min
Jul 6, 3:43 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah47 min
Jul 6, 4:09 PM CDTSpecial Weather StatementBMXShelby36 min
Jul 6, 4:21 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne36 min
Jul 6, 4:29 PM CDTSpecial Weather StatementBMXTalladega61 min
Jul 6, 4:32 PM CDTSpecial Weather StatementBMXWalker43 min
Jul 6, 4:37 PM CDTSpecial Weather StatementBMXFayette, Lamar53 min
Jul 6, 4:47 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega58 min
Jul 6, 5:11 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Walker3 hr
Jul 6, 5:11 PM CDTSevere Thunderstorm WarningBMXFayette, Walker49 min
Jul 6, 5:47 PM CDTSevere Thunderstorm WarningBMXTuscaloosa43 min
Jul 6, 5:50 PM CDTSpecial Weather StatementBMXCleburne40 min
Jul 6, 6:00 PM CDTSevere Thunderstorm WarningBMXFayette, Walker27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.